Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Experiencing recurring dizziness and headache. Any idea what it could be?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
recurring dizzinessI've been experiencing recurring dizziness, and today it has been much worse. My tinnitus has also gotten worse with it (its the dizziness im concerned about.). I find myself having to catch my balance on furniture or walls to keep from falling. If i try to just stand straight, I seem to teeter or sway a bit. It is accompanied by a dull headach that wont quit for almost a week now. It started suddenly, i used to be perfectly fine and steady. My vision also seems to be affected. It takes concious effort to keep my eyes focused.
Any idea what it could be, Im not even sure what kind of doctor to see. The walk-in clinic was a waste.

caucasian trans-female
29 years old
taking estradiol, progesterone, and spirolactone
Posted Tue, 19 Mar 2013 in Headache and Migraines
Answered by Dr. Shoaib Khan 32 minutes later
Hello ma'am.
Thank you for writing to us.

The symptom you are experiencing is called 'vertigo'. The dull headache, tinnitus and vision disturbance can be accompanied with this. You need to understand that vertigo is just a symptom and not the cause. The cause is not difficult to diagnose, but does take some time. The conditions could be:
-Benign paroxysmal positional vertigo (vertigo experienced after sudden head movements or moving head in a particular direction)
-Inflammation in the inner ear (labyrinthitis or vestibular neuritis)- vertigo+sudden onset of hearing loss
-Meneire's disease (vertigo+tinnitus+fluctuating hearing loss)
-Acoustic neuroma (one sided hearing loss+vertigo)
-Other unlikely conditions: brain hemorrhage, migraines, head injury, diabetes can be ruled out as you have provided no such history

The best thing would be to visit an ENT (ear, nose, throat) specialist and get yourself examined and diagnosed, I would advise initiation of treatment to relieve you of symptoms of the vertigo before further delay. The treatment of symptoms of vertigo is usually done with medicines like betahistine hydrochloride tablets.

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications. I would gladly help you.

Best wishes
Above answer was peer-reviewed by
Follow-up: Experiencing recurring dizziness and headache. Any idea what it could be? 7 hours later
The walk-in clinic had referred me to a neurologist. Should I cancel that to go to the ENT instead? Or see what the neuro says?

I've had tinnitus since I was a kid. I was exposed to an impulse sound too close (I am still able to hear fairly clearly, thankfully). Could that old injury have anything to do with the vertigo?
Answered by Dr. Shoaib Khan 23 minutes later
Hi once again.

A referral to a neurologist would be most appropriate, as a neurologist can diagnose vertigo or conditions that can cause this. Please go ahead with the neuro consultation.

That injury could have resulted in damaging some structures of the ear that could be causing the vertigo. It is a possibility, but cannot be confirmed without an examination.

I hope this information helps. Do write back to me for any further clarifications or rate my answers after closing this discussion.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor